Medtronic MiniMed Paradigm Insulin Infusion Sets: Class 1 Recall - Potential for Over or Under Delivery of Insulin
Posted Jul 12 2013 2:30pm
AUDIENCE: Consumer, Patient, Health Professional
ISSUE: On June 7, 2013, Medtronic sent an urgent medical device safety notification to healthcare professionals to inform them of the potential for over or under delivery of insulin if insulin or other fluids contact the inside of Medtronic Paradigm Tubing Connectors. On June 10, 2013 Medtronic sent an Urgent Medical Device Safety Notification to all Paradigm Insulin pump users and distributors to inform them of this issue. If insulin or other fluids come in contact with the inside of the tubing connector it can temporarily block the vents that allow the pump to properly prime. This can result in too much or too little insulin being delivered, resulting in hypoglycemia or hyperglycemia, which can be severe and lead to serious illness.
Refer to the Recall Notice for a list of affected models. Affected products were manufactured from October, 2001 through June, 2013 and distributed from December, 2001 through June, 2013.
BACKGROUND: Infusion sets are used by patients with diabetes mellitus who require administered insulin to maintain acceptable blood glucose levels. The Paradigm infusion sets are intended for use with Paradigm insulin infusion pumps.
RECOMMENDATION: Patients: if you notice anything unusual during the infusion set prime process such as the insulin continuing to drip from the tip of the infusion set cannula when priming has been completed, this may indicate that the connector vents are not working properly. If this occurs, do not insert the infusion set and immediately call the HelpLine at 1-888-204-7616 for assistance.
Healthcare professionals: no action is required beyond the recommendations provided in the Urgent Medical Device Safety Notification letter.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: